Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

The universal templates of Ghrist


Author: R. F. Williams
Journal: Bull. Amer. Math. Soc. 35 (1998), 145-156
MSC (1991): Primary 57-XX
DOI: https://doi.org/10.1090/S0273-0979-98-00744-7
MathSciNet review: 1602073
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This is a report on recent work of Robert Ghrist in which he shows that universal templates exist. Put another way, there are many structurally stable flows in the 3-sphere, each of which has periodic orbits representing every knot type. This answers a question raised originally by Mo Hirsch and popularized by the contrary conjecture by Joan Birman and the present author.


References [Enhancements On Off] (What's this?)

  • [B-W1] Birman, J. and Williams, R.F., Knotted periodic orbits in dynamical systems I: Lorenz's equations, Topology 22 ((1)) (1983), 47-82. MR 84k:58138
  • [B-W2] -, Knotted periodic orbits in dynamical systems, II: Knot holders for fibered knots, Contemporary Mathematics 20 (1983), Amer. Math. Soc., Providence, RI, pp. 1-60. MR 86a:58084
  • [F] Franks, J., Knots, links, and symbolic dynamics, Annals of Math. 113 (1981), 529-552. MR 83h:58074
  • [F-W] Franks, J. and Williams, R.F., Entropy and knots, Transactions American Mathematical Society 291 ((1)) (1985), 241-253. MR 86k:58105
  • [G] Ghrist, R., Branched two-manifolds supporting all links, Topology 36(2) (1997), 423-448. MR 98b:57009
  • [G-H] Ghrist, R. and Holmes, P., Knots and orbit genealogies in three dimensional flows, Bifurcations and periodic orbits of vector Fields, NATO ASI series C, vol. 408, Kluwer Academic Press, 1993, pp. 185-239. MR 95g:58192
  • [G-H-S] R. Ghrist, P. Holmes, and M. Sullivan, Knots and links in three-dimensional flows, Lecture notes in Mathematics, vol. 1654, Springer, 1997. CMP 98:04
  • [H-W] Holmes, P. and Williams, R.F., Knotted periodic orbits in suspensions of Smale's horseshoe: torus knots and bifurcation sequences, Archive for Rational Mechanics and Analysis 90 ((2)) (1985), 115-193. MR 87h:58142
  • [S1] Sullivan, M.C., Prime decomposition of knots in Lorenz-like templates, J. Knot Theory and Its Ramifications 2 ((4)) (1993), 453-462. MR 94k:57017
  • [S2] -, The prime decomposition of knotted periodic orbits in dynamical systems, J. Knot Theory and Its Ramifications 3 ((1)) (1994), 83-120. MR 95b:57012
  • [W1] Williams, R. F., Expanding attractors, Colloque de Topologie Differentielle, Mont-Aiguall 1969, Universite de Montpellier, 1969, pp. 79-89. MR 44:4784
  • [W2] -, Expanding attractors, Publicationes des Institute des Hautes Etudes Scientifique 43 (1974), 169-203. MR 50:1289
  • [W3] -, The structure of Lorenz attractors, Publications Mathematique I.H.E.S. 50 (1979), 321-347. MR 82b:58055b
  • [W4] -, Lorenz knots are prime, Ergodic theory and dynamical systems 4 (1983), 147-163. MR 86c:58103
  • [W5] -, The structure of Lorenz attractors, Turbulence Seminar, Springer Lecture Notes, vol. 615, 1977, pp. 94-112. MR 57:1566

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (1991): 57-XX

Retrieve articles in all journals with MSC (1991): 57-XX


Additional Information

R. F. Williams
Affiliation: Department of Mathematics, The University of Texas at Austin, Austin, Texas 78712-1082
Address at time of publication: The Institute for Advanced Study, Princeton, New Jersey 08540
Email: bob@math.utexas.edu, bobwill@math.ias.edu

DOI: https://doi.org/10.1090/S0273-0979-98-00744-7
Received by editor(s): June 3, 1997
Received by editor(s) in revised form: August 10, 1997, and January 21, 1998
Additional Notes: Supported in part by a grant from the National Science Foundation.
Thanks to Robert Ghrist for his help, in particular for help in drawing the figures.
We thank the Mathematics Department of Montana State University for their hospitality.
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society